Dermatological Manifestations of Chemotherapy in Pediatric Cancer Patients: A Prospective Cohort Study from a Tertiary Center in Pakistan

Read full text
Authors: Mohammad Riaz Khan, Nuzhat Yasmeen, Hijab Shaheen, Ruqqaya Manzoor, Junaid Jamshed
Cited by: 0

Abstract

Objective: Dermatological manifestations are common but under-recognized complications of chemotherapy in children, particularly in low- and middle-income countries (LMICs) such as Pakistan where supportive care systems are limited. This study prospectively assessed the spectrum and onset of dermatological toxicities in pediatric cancer patients at a tertiary care center in Pakistan. Methodology: A prospective cohort study was conducted from March to December 2023 at the Children’s Hospital, Pakistan Institute of Medical Sciences (PIMS) Islamabad, Pakistan. Sixty-eight children (aged 1–13 years) with cancer receiving chemotherapy were enrolled and systematically examined for dermatological manifestations at each cycle by a dermatologist. Dermatological toxicities such as skin, hair, and nail changes were recorded using standardized clinical definitions, and infections were confirmed by microbiological or histopathological testing when indicated. Associations with demographic and treatment characteristics were analyzed using chi-square tests. Results: Overall, 86.7% of patients developed at least one dermatological toxicity. Nail changes were most frequent (69.1%), followed by skin (57.4%) and hair changes (42.6%). Common findings included Beau’s lines (30.9%), maculopapular rash (16.1%), and complete alopecia (25.0%). Most dermatological toxicities appeared within 30 days of treatment initiation and only 7.3% of dermatological toxicities led to temporary treatment delay. Younger children (1–5 years) and those on continuous chemotherapy regimens experienced significantly higher rates of dermatological toxicities (p-value < 0.05). Secondary infections occurred in 29.4% of patients, with viral etiologies predominating. Conclusion: Dermatological manifestations are highly prevalent and often occur early in pediatric cancer patients receiving chemotherapy, particularly among younger children and those on continuous regimens. Routine dermatological surveillance and timely management should be integrated into pediatric oncology supportive care in Low- and middle-income countries to minimize morbidity and treatment disruption.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Oral health in cancer treatment Drug-Induced Adverse Reactions

Publication details

Journal / source
Journal of University College of Medicine and Dentistry
Volume
5
Issue
1
Publication date
15 January 2026
Language
EN